Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 62, NWS New Orleans, LA

August 13, 2016Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 13, 2016, 4:47 AM CDT for Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2016, 4:47 AM CDT (09:47 UTC)
Expired
Aug 13, 2016, 7:45 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WGUS54 KLIX 130947
FFWLIX
LAC063-091-105-131245-
/O.NEW.KLIX.FF.W.0062.160813T0947Z-160813T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
447 AM CDT SAT AUG 13 2016

...FLASH FLOOD EMERGENCY FOR PORTIONS OF LIVINGSTON AND ST HELENA
PARISHES...

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL TANGIPAHOA PARISH IN SOUTHEASTERN LOUISIANA...
  NORTHERN LIVINGSTON PARISH IN SOUTHEASTERN LOUISIANA...
  ST. HELENA PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 745 AM CDT

* AT 444 AM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  HEAVY RAIN FALLING ACROSS THE WARNED AREA. 10 TO 20 INCHES OF RAIN
  HAVE FALLEN OVER THE AREA IN JUST OVER 24 HOURS. FLASH FLOODING IS
  OCCURING AND ENTERING STRUCTURES.

  THIS IS A FLASH FLOOD EMERGENCY FOR AREAS ALONG AND NORTH OF I- 12
  IN LIVINGSTON AND INTO ST HELENA PARISHES. THIS IS A PARTICULARLY
  DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DENHAM SPRINGS...GREENSBURG...WALKER...LIVINGSTON...ALBANY...
  SPRINGFIELD...MONTPELIER...WATSON AND DARLINGTON.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. THIS IS AN EXTREMELY DANGEROUS AND
LIFE-THREATENING SITUATION. DO NOT ATTEMPT TO TRAVEL UNLESS YOU ARE
FLEEING AN AREA SUBJECT TO FLOODING OR UNDER AN EVACUATION ORDER.

&&

LAT...LON 3091 9057 3044 9055 3042 9095 3058 9097
      3070 9085 3072 9084 3074 9085 3093 9080

$$

CAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:13 AM CDT, 34 minutes earlier.

Area forecast discussion, Aug 13, 4:13 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
413 AM CDT SAT AUG 13 2016

.SHORT TERM...

The main focus continues to be the heavy rainfall across a good
portion of the area. At this time the rainfall has filled in with
at least moderate rainfall once again across the entire area west
of the Interstate 55 corridor. Using 3 hour rainfall rates from
radar the average rate in the heavier storms has been about an
inch per hour. Given the staggering amount of rain many of these
area have already had and given prolonged flooding issues remain
the primary issue and a huge concern.

Models do not show much in the way of good news in the short term
and continue the moderate...and at times heavy...rain through the
morning hours. By the afternoon, as the low that continues to
plague the area slowly moves west, rainfall should begin to taper
off. That said, rain chances remain high throughout the day and
into Sunday morning.

It should be noted here that the river flooding situation is
obviously severe and will continue to pose a significant threat
through the weekend and into next week.

.LONG TERM...

Not much time was spent on the long term part of the forecast for
obvious reasons. We should start to transition back into a more
normal summertime pattern as this pesky low moves west. A frontal
boundary stalling north of the area will keep moisture levels on
the high side and allow for showers and thunderstorms to develop
each day through the work week.

&&

.AVIATION...

Primarily MVFR to IFR category conditions will prevail through the
TAF forecast period due to ceilings and vsby restrictions due to
occasional showers and a few embedded thunderstorms. 11

&&

.MARINE...

Winds have backed off some over the coastal waters from
yesterday however small craft should continue to exercise caution
with winds of 15 to 20 kts at times today. Conditions should
continue to slowly improve late today or more so tonight as the low
pressure system moves away. /CAB/

&&

.DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Flash Flood Watch tonight into Saturday morning.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  71  88  73 /  90  70  50  40
BTR  80  73  88  74 /  90  70  70  40
ASD  82  75  88  75 /  90  60  60  40
MSY  81  76  88  78 /  90  60  70  40
GPT  83  77  87  77 /  90  50  50  40
PQL  84  76  88  76 /  90  50  50  40

&&

.LIX Watches/Warnings/Advisories...
LA...Flash Flood Watch through Sunday morning for LAZ034>037-039-040-
     046>050-056>072.

GM...None.
MS...Flash Flood Watch through Sunday morning for MSZ068>071-077-
     080>082.

GM...None.
&&

98/SO
Hazardous weather outlook, Aug 12, 10:13 PM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1013 PM CDT FRI AUG 12 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-131400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1013 PM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA
TONIGHT. THE PRIMARY THREAT WILL BE HEAVY RAINFALL AND A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI. A FEW THUNDERSTORMS COULD ALSO PRODUCE FREQUENT
LIGHTNING AND WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY
WITH SOMEWHAT LESS COVERAGE ON SUNDAY. HEAVY RAINFALL WILL BE THE
MAIN THREAT AND THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH
SUNDAY MORNING. A FEW STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY MONDAY
THROUGH THURSDAY. A FEW STORMS COULD BECOME STRONG... PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.

In the hours before

Special weather statement, Aug 13, 4:39 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
439 AM CDT SAT AUG 13 2016

LAZ039-040-MSZ077-080-131045-
WASHINGTON-ST. TAMMANY-PEARL RIVER-HANCOCK-
439 AM CDT SAT AUG 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WASHINGTON AND ST.
TAMMANY PARISHES...SOUTHWESTERN PEARL RIVER AND NORTHWESTERN HANCOCK
COUNTIES...

AT 438 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LACOMBE...OR
NEAR SLIDELL...MOVING NORTH AT 35 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SLIDELL...PICAYUNE...PEARL RIVER...ABITA SPRINGS...SUN...LACOMBE...
BUSH...STENNIS SPACE CENTER...PEARLINGTON AND SLIDELL AIRPORT.

LAT...LON 3062 8942 3017 8969 3017 8972 3018 8974
      3018 8975 3021 8978 3023 8985 3025 8987
      3026 8989 3025 8992 3028 8999 3030 8999
      3032 9001 3032 9004 3074 8999
TIME...MOT...LOC 0938Z 201DEG 29KT 3027 8988

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:44 PM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena and 1 more4 hr
Aug 13, 2:20 AM CDTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Pointe Coupee, Saint Helena, West Feliciana6 hr
Aug 13, 2:28 AM CDTFlash Flood WarningLIXAscension, East Baton Rouge, Iberville, Livingston, West Baton Rouge6 hr
Aug 13, 4:39 AM CDTSpecial Weather StatementLIXSaint Tammany66 min
Aug 13, 4:46 AM CDTRiver Flood WarningLIXEast Feliciana30 hr
Aug 13, 4:46 AM CDTRiver Flood WarningLIXEast Baton Rouge64 hr
Aug 13, 8:14 AM CDTFlash Flood WarningLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 3 more6 hr
Aug 13, 8:48 AM CDTFlash Flood Warning EmergencyLIXEast Baton Rouge, Livingston3 hr
Aug 13, 8:52 AM CDTRiver Flood WarningLIXAscension7 days
Aug 13, 11:40 AM CDTFlash Flood Warning EmergencyLIXEast Baton Rouge, Livingston3 hr
Aug 13, 2:18 PM CDTFlash Flood WarningLIXAscension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 5 more8 hr
Aug 13, 2:35 PM CDTFlash Flood Warning EmergencyLIXEast Baton Rouge, Livingston6 hr
Aug 13, 4:07 PM CDTRiver Flood WarningLIXAscension, Livingston9 days

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.